Dyskinesia

Hi everybody ...I am now aged 70, diagnosed at 59. For the last 4 years I've taken Stalevo 125 at 0700,1000,1300,1600 and 1900. Also take Requip XL - 6mg with the 0700 dose and 4mg with the 1900 dose. I'm pretty active, walk 30 mins on treadmill ok. But I get constant dyskinesia - writhing of the head, shoulders and arms, worst at mealtimes. So I'm asking for help - is this a good combination or should I not take RequipXL along with Stalevo?? Many many thanks.

10 Replies

oldestnewest
  • Definitely Requip and Stelevo are fine together. You may need to take less stelevo to control the dyskinesia. Did you try the Azilect? Another choice is apomorph. You could do with guidance from your PD nurse here.

  • My husband who is in advanced stages takes a miramax which is like Requip about an hour after he takes his Stavelo.He is on 200mg 6x a day with 1 mg of Azilect with second dose.

  • DBS has certainly helped control mine a bunch.

  • Hi John. Dyskinesia is caused by too much levodopa in the brain. In other words you are taking too much medication!

    Do you know that no Pd medication has any effect on the progression of Pd? They all try to mask one or two of the symptoms but have no effect on the progression of the Pd. So it matters not whether you take Pd medication or not, the Pd still continues to progress until you get to the stage where you are unable to move.

    This is a frightening thought, but it is true. I personally did not get to that stage, because after two years, my doctor took me off the sinemet and symatrel and put me onto Eldepryl, which I took for 8 years, after which nobody would ever know that I have Pd. I stopped taking the Eldepryl in 2002 and now live a 'normal' life again.

    How you get from your state to the state that I now enjoy is the worrying question. I cannot claim to know what you can do about it. I know that if you reduce the levodopa medication your dyskinesia will improve, but then you may not be able to move properly.

    I taught myself to control my movements by consciously taking that control. I have shown many others how to do this, while they are in the 'On' stage, but whether they are able to do it in the 'Off' stage I do not know. I would have to be with a patient, whilst he/she is in the 'off' stage in order to find that out. When patients come to Support Group Meetings, they obviously are fully medicated, which makes it difficult for me to find an answer to this question.

    Good luck!

    John Pepper

  • I was diagnosed nearly 8 years ago. I have tried different drugs but Stalevo, Requip XL and Trihexyphenidyl seem to suit me However, I have started to get Dyskinesia. I have been experimenting with the times I take Stalevo. My Consultant has advised me and I will have to see if this helps, I now take my Requip at bedtime and have found this suits me.

  • I had dyskinesia so bad from Sinamet, I got to where I couldn't eat without making a mess. 2 Amantadines a day and now I have no dyskinesia. Also had DBS and I feel like I have my life back.

  • What is DBS? I suffer from shortness of breath. Is this a form of dyskinesia and because I have Parkinson's?

  • DBS is Deep Brain Stimulation. It is surgery done on the brain where they insert probes into the brain that sends voltage to the area that causes Parkinson's. It is not a cure but it sure prolongs the good stuff! And I don't have to take as much meds which helps with the dyskinesia. I have had Parkinson's for 20 years and I'm still able to get around without help.

  • Thanks, susieque

  • Thanks for all the comments and help. Just one further point - I am now having difficulty in getting to sleep. In addition to Stalevo I take RequipXL, reduced down to 6mg at 0700 and 4mg at 1900. Might it help me get to sleep if I take one big dose at bedtime? For the last couple of years I've used Zopiclone 7.5 mg but its now becoming less effective.

You may also like...